Side Effects of Corticosteroids in Lupus Patients

Side Effects  photo

Lupus patients require a variety of medications with the decision to use specific medications associated with the symptoms currently suffered from. If you are living with lupus, it is important to become familiar with not only the medications your doctor is currently prescribing but also the medications that may be made available to you and what side effects you can expect to experience.

In the treatment of lupus, the use of corticosteroids may be recommended at some point as this form of steroid therapy will help to fight infection and help to boost immunity. Therefore, if your doctor recommends corticosteroids, it is important to consider the use of is medication but to also suggest its use should you find your immunity is depressed and you need some additional therapeutic support.

As with any prescription medication, the use of corticosteroids can result in specific side effects in lupus patients. In particular, the most common side effects seen will include the sudden onset of weight gain and you may notice the change in your facial appearance as fat cells may redistribute to the face, neck and upper part of the back.

In addition to weight gain, lupus patients who utilize corticosteroids may also experience the onset of some other types of cosmetic physical complications including the development of acne and facial hair. If you are concerned about these outward appearances, then speak with your doctor about proper dosing regimens.

Changes in mood are also a common side effect of corticosteroids so if you are a lupus patient who is at-risk for depression and anxiety, then you will want to discuss these psychological issues with your doctor. In many cases, irritability and depression may increase and it will be important, therefore, for your mental health to be monitored to ensure you have the right medications to treat your side effects.

For lupus patients, being open to the changing dynamics of medications is important to long term health. When corticosteroids are needed, be sure to speak with your doctor about the use but to also discuss the potential side effects and what you can do to avoid these side effects in the short term and long term health management of your lupus condition.